Texas, 2008

Wildfire and High Wind in Texas, March 14 to 16, 2008

March 14 to 16, 2008 · NWS LUB · 4 events in 4 counties and zones

A combination of increasing drought conditions, strong downslope southwest to westerly winds, and very dry air all contributed to the growth of at least a half dozen wildfires across the west Texas South Plains region during the afternoon and evening hours of the 14th. Four of these wildfires burned thousands of acres and/or resulted in property damage.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A combination of increasing drought conditions, strong downslope southwest to westerly winds, and very dry air all contributed to the growth of at least a half dozen wildfires across the west Texas South Plains region during the afternoon and evening hours of the 14th. Four of these wildfires burned thousands of acres and/or resulted in property damage.

Although wind speeds on the 14th were generally sustained in the 25 to 35 mph range, an isolated severe wind gust of 62 mph was recorded by a Texas Tech University West Texas Mesonet station near Amherst (Lamb County). No wind damage was reported throughout the region.

Damage resulting from wildfire activity, however, prompted a disaster declaration from the Federal Emergency Management Agency and President George W. Bush. Wildfires on this day scorched more than 135,000 acres across a broad area of the Southern Plains stretching from eastern New Mexico to central Texas.

The first wildfire to ignite on the west Texas South Plains began around 11:30 CST when a vehicle sparked a fire in thick grasses on an eastern King County ranch. By late afternoon, two large wildfires had merged to account for 19,000 acres of burned rangeland. Texas Forest Service officials reported that the massive wildfire damaged a number of ranch homes and destroyed at least two oil pipelines. Although up to 230 structures were threatened, only one was reportedly destroyed. Portions of U.S. Highway 82 and Texas Highway 222 were closed by local officials as a result of the raging fire. The fire burned out of control for more than twenty-four hours, and then flared up again on multiple occasions during subsequent days.

A 2,000 acre wildfire started in rough canyon terrain north of U.S. Highway 380, prompting the closure of that highway, in western Kent County around 15:45 CST. The fire was reportedly difficult to suppress due to complex terrain, but no serious damage was reported. The fire remained largely uncontained for approximately two days and also flared up again on a few occasions during subsequent days.

During the evening hours, a large wildfire in Garza County destroyed two trailer homes near Lake Alan Henry. The fire, estimated to have consumed more than 1,200 acres, started around 19:30 CST east of Justiceburg.

Total damages from South Plains wildfires on the 14th were estimated to be near $250,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 14, 9:42 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 14, 9:42 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1042 AM CDT FRI MAR 14 2008

.UPDATE...
FORECAST REMAINS ON TRACK WITH STRONG WINDS AND EXTREME FIRE DANGER
FOR THIS AFTERNOON AND INTO THE EVENING. CURRENT SFC MAP DEPICTS A
LOW CENTERED NEAR KCAO WITH A PRESSURE TROUGH EXTENDING SOUTHEAST
FROM THERE INTO THE ROLLING PLAINS. EAST OF THE TROUGH...LIGHT
SOUTHERLY WINDS WERE IN PLACE...WITH MODEST WESTERLY WINDS /15-25
MPH/ TO THE WEST. THE WESTERLY WINDS WILL CONTINUE TO INCREASE AS
THE SFC LOW DEEPENS AND SLIDES EASTWARD THROUGH THE DAY. WINDS ON
THE CAPROCK WILL BECOME SUSTAINED AT 25-35 MPH WITH GUSTS TO 55 MPH
BY EARLY AFTERNOON. A FEW LOCATIONS...ESPECIALLY OVER THE WESTERN
ZONES...COULD FLIRT WITH HIGH WIND CRITERIA...BUT THINK FOR THE MOST
PART THE WIND ADVISORY SHOULD COVER THE THREAT WELL. OFF THE
CAPROCK...WINDS WILL BE LIGHTER...AND SHOULD FOR THE MOST PART
REMAIN BELOW ADVISORY LEVELS. HOWEVER...COUPLED WITH RH VALUES BELOW
10 PERCENT...IT WILL STILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS. IT APPEAR THE STRONGEST LOW AND MID-LEVEL WIND FIELDS
WILL PASS ACROSS WEST TEXAS DURING THE OVERNIGHT HOURS. THIS WILL
KEEP WINDS ON THE BREEZY TO WINDY SIDE THROUGH THE EVENING
HOURS...WITH A NORTHWESTERLY WIND SHIFT ALSO EXPECTED. THE CURRENT
FORECAST HAS EVERYTHING WELL IN HAND AND NO CHANGES ARE ANTICIPATED
ATTM.

&&

.PREV DISCUSSION... /ISSUED 418 AM CDT FRI MAR 14 2008/

SHORT TERM...
DRY AND VERY WINDY DAY IN STORE FOR THE SOUTH PLAINS AS A STRONG
UPPER LEVEL JET ACROSS THE GREAT BASIN THIS MORNING MOVES EAST AND
APPROACHES WEST TEXAS EARLY THIS EVENING. ATTENDANT SHTWV TROUGH
WILL HELP TIGHTEN MID LEVEL GRADIENT AND AID IN DEEPENING SURFACE
LOW AS IT TRACKS FROM SW KS INTO WESTERN OK. 00Z MODEL GUIDANCE WAS
A BIT SLOWER ON WINDS PICKING UP THIS AFTERNOON AND PLACED CORE OF
STRONGEST SURFACE WINDS ACROSS ERN NM. TIMING FOR VERY HIGH WINDS
APPEARS TO BE A BIT OUT OF PHASE AS JET CROSSES THE AREA AFTER 00Z.
GFS CONTINUES TO DEPICT A WEAKER GRADIENT AND SFC LOW FURTHER SOUTH
THAN NAM WHICH WOULD DIMINISH WIND THREAT SOME HOWEVER THIS WAS NOT
SUPPORTED BY OTHER GUIDANCE INCLUDING ECMWF THEREFORE MAINTAINED
PRIOR FORECAST OF ADVISORY LEVEL WINDS ON THE CAPROCK THIS AFTERNOON.
WINDS EXPECTED TO GRADUALLY SHIFT MORE NW LATE IN THE DAY AS A
FRONTAL BOUNDARY MOVES INTO THE AREA. THE FRONT WILL HELP INITIALLY
IN WEAKENING WINDS SOME ACROSS THE SOUTHERN PANHANDLE BUT THEY
SHOULD PICK UP AGAIN AFTER THE FRONT PASSES WITH INCREASING
PRESSURE GRADIENT. DRY AIR IN PLACE AT THE SURFACE WILL RESULT IN
VERY LOW AFTERNOON RH VALUES ACROSS THE AREA AND CREATE CRITICAL
FIRE WEATHER CONDITIONS. TEMPERATURES EXPECTED TO WARM WELL INTO
THE 80S OFF THE CAPROCK WITH SOME 70S HOLDING ACROSS FAR NW
AREAS...RESULTING IN TEMPERATURES SOME 15 DEGREES OR WARMER ABOVE
NORMAL.

LONG TERM...
VERY FEW CHANGES WERE MADE TO THE LONG TERM GRIDS/FORECAST FOR THIS
UPDATE. ATTENTION REMAINS FOCUSED ON THE TIMEFRAME FROM LATE SUNDAY
THROUGH EARLY WEDNESDAY FOR POTENTIAL SENSIBLE WEATHER.

RELATIVELY BENIGN WEATHER IS ANTICIPATED SATURDAY AS SURFACE HIGH
PRESSURE BUILDS SOUTHWARD THROUGH THE PLAINS IN THE WAKE OF FRIDAY/S
SYSTEM...AND AS FLOW ALOFT REMAINS LOW AMPLITUDE/NEAR ZONAL WITH
SOME SUBTLE RIDGING. HOWEVER BY LATE SATURDAY A MID/UPPER LEVEL
STORM SYSTEM DEEPENING OVER SOUTHERN CALIFORNIA WILL HAVE BEGUN TO
AMPLIFY THE FLOW OVER THE SOUTHERN ROCKIES/PLAINS...WITH
INCREASINGLY SOUTHWESTERLY FLOW AND LEE TROUGHING. HEIGHT FALLS
OVERSPREADING THE PLAINS WILL INDUCE MOIST ADVECTION IN EARNEST LATE
SUNDAY. MODEL TRENDS CONTINUE TO SUPPORT THE POTENTIAL FOR
CONVECTION OVER THE CENTRAL/EASTERN ZONES SUNDAY NIGHT INTO EARLY
MONDAY. THE MAGNITUDE OF INSTABILITY REMAIN UNCERTAIN...BUT WILL
DICTATE THE POTENTIAL FOR A FEW STRONG THUNDERSTORMS. THIS INITIAL
FORCING SHOULD TRANSLATE EAST OF THE AREA LATE MONDAY.

SOLUTIONS CONTINUE TO DIVERGE NOTABLY BEYOND MONDAY...WITH
DIFFERENCES IN THE UA/SURFACE EVOLUTION OF FEATURES THAT WILL PLAY A
MAJOR ROLE IN OUR PROSPECTS FOR PRECIPITATION. GFS CONTINUES TO
DEPICT A COOL/WET SOLUTION TUESDAY WITH A NORTHWARD EJECTION OF A
CLOSED LOW AND AGGRESSIVE FROPA...WITH ECMWF FAVORING A SOUTHWARD
TRACKED CLOSED SYSTEM AND LESS FAVORABLE FORCING/ASCENT. GIVEN
CONTINUED UNCERTAINTY...LITTLE CHANGES WERE MADE ATTM TO THE GOING
FORECAST.

A LESS ACTIVE WEATHER PATTERN FEATURING NEAR ZONAL FLOW IS PROGGED
TO BECOME RE-ESTABLISHED FOR THE SECOND HALF OF THE WORK WEEK.

FIRE WEATHER...
A CRITICAL FIRE WEATHER DAY IS ANTICIPATED ACROSS MUCH OF THE SOUTH
PLAINS WITH LESS EXTREME CONDITIONS OFF THE CAPROCK. DRY CONDITIONS
IN PLACE ACROSS THE SOUTH PLAINS WILL BE ENHANCED WITH DOWNSLOPE
WARMING AND DRYING THIS AFTERNOON. VERY WARM TEMPERATURES OVER 15
DEGREES ABOVE NORMAL AND SUSTAINED 20 FT SURFACE WINDS WELL OVER 20
MPH WILL COMBINE WITH THE DRY AIR TO CREATE CONDITIONS FAVORABLE FOR
RAPID FIRE GROWTH AND SPREAD. WIND GUSTS OVER 40 MPH WILL BE COMMON
THROUGHOUT MUCH OF THE MIDDLE TO LATER PART OF THE AFTERNOON WITH
GUSTS OVER 50 MPH ACROSS THE WESTERN SOUTH PLAINS AND SOUTHWEST
PANHANDLE. WINDS WILL GRADUALLY SHIFT FROM WESTERLY TO WEST
NORTHWESTERLY ACROSS THE SOUTHERN PANHANDLE AND NORTHERN SOUTH
PLAINS BY EARLY EVENING AS A SURFACE FRONT MOVES INTO THE AREA.
THE RED FLAG WARNING CONTINUES IN EFFECT FOR ALL OF THE AREA FROM
17Z THROUGH 03Z GIVEN THAT WINDS WILL BE SLOW TO SUBSIDE BY EARLY
EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        76  33  65  35  69 /   0   0   0  10  10
TULIA         77  35  60  35  67 /   0   0   0  10  10
PLAINVIEW     79  36  63  37  66 /   0   0   0  10  10
LEVELLAND     83  36  66  38  71 /   0   0   0  10  10
LUBBOCK       81  37  66  40  70 /   0   0   0  10  10
DENVER CITY   83  36  70  42  73 /   0   0   0   0  10
BROWNFIELD    84  36  68  40  73 /   0   0   0   0  10
CHILDRESS     83  41  64  40  65 /   0  10   0  10  10
SPUR          86  40  70  41  70 /   0   0   0  10  10
ASPERMONT     88  41  70  43  69 /   0   0   0   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>024-027>030-033>036-039>042.

&&

23
Hazardous weather outlook, Mar 13, 2:55 PM CST, 20 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT THU MAR 13 2008

TXZ021>044-142100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
355 PM CDT THU MAR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ON FRIDAY. A RED
FLAG WARNING IS IN EFFECT.

ADDITIONALLY...STRONG WESTERLY WINDS FROM 30 TO 35 MPH WITH GUSTS
FROM 45 TO 55 MPH WILL CAUSE AREAS OF BLOWING DUST...AND MAY LEAD
TO EXTREME FIRE BEHAVIOR. WINDS THIS STRONG COULD ALSO BE A HAZARD
FOR DRIVERS OF HIGH PROFILE VEHICLES. A WIND ADVISORY IS IN EFFECT
FOR LOCATIONS ON THE CAPROCK FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH NEXT WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire, 1 high wind. Local standard time, as filed.

Wildfire, King

When
March 14, 11:30 AM CST to March 15, 2:00 PM CST
Where
King forecast zone
Property damage
$150,000
Reported by
Park/Forest Service
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

High Wind, Lamb

When
March 14, 3:00 PM CST
Where
Lamb forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Wildfire, Kent

When
March 14, 3:45 PM CST to March 16, 3:00 PM CST
Where
Kent forecast zone
Reported by
Fire Department/Rescue
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Wildfire, Garza

When
March 14, 7:30 PM CST to March 15, 3:00 AM CST
Where
Garza forecast zone
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85423, 85422, 85424, 85425.